South Dakota, 2008

Hail in South Dakota, June 18, 2008

June 18, 2008 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced quarter sized hail in Oelrichs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced quarter sized hail in Oelrichs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 18, 7:33 PM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 18, 7:33 PM MST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
833 PM MDT WED JUN 18 2008

.DISCUSSION...LATEST WATER VAPOR SAT IMAGERY SHOWS ANOTHER
SHORTWAVE APPROACHING THE AREA ACROSS MONTANA AND WYOMING. RADAR
SHOWS AN AREA OF THUNDERSTORMS OVER ERN WY AND THE NEB PANHANDLE
WHICH SHOULD CONTINUE TO MOVE SLOWLY SOUTHEAST AND AWAY FROM OUR
FORECAST AREA DURING THE LATE EVENING HOURS. ANOTHER AREA OF
THUNDERSTORMS HAS DEVELOPED OVER SOUTH CENTRAL MONTANA...AND
THOSE THUNDERSTORMS ARE EXPECTED TO MOVE INTO PORTIONS NORTHEASTERN
WYOMING LATE THIS EVENING AND INTO FAR WESTERN SOUTH DAKOTA AFTER
MIDNIGHT. MODELS AREA SHOWING ENOUGH MID LEVEL INSTABILITY THAT A
FEW OF THOSE THUNDERSTORMS MAY BECOME STRONG TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 215 PM MDT WED JUN 18 2008/

DISCUSSION...CURRENT SURFACE ANALYSIS PLACES SURFACE LOW ALONG THE
MANITOBA/SASKATCHEWAN BORDER WITH WEAK COLD FRONT STRETCHING THROUGH
WESTERN NORTH DAKOTA...INTO FAR NORTHWEST SOUTH DAKOTA...AND
NORTHERN NEBRASKA. UPPER LEVEL ANALYSIS PLACES LOW AMPLITUDE RIDGE
STRETCHING FROM THE FOUR CORNERS REGION INTO THE SOUTHERN PRAIRIE
PROVIDENCES. A VARIETY OF SHORT WAVES CONTINUE TO SLIDE THROUGH THE
RIDGE AS NOTED ON WATER VAPOR IMAGERY. THUNDERSTORMS HAVE DEVELOPED
ALONG THE AFOREMENTIONED FRONT OVER NORTHWEST SOUTH DAKOTA AS THE
CLOSEST SHORT WAVE STARTS ITS PUSH INTO NWRN SOUTH DAKOTA/BLACK
HILLS AREA.

FOR THE REST OF THE AFTERNOON INTO THIS EVENING...THUNDERSTORMS WILL
CONTINUE TO DEVELOP AS THE AFOREMENTIONED FEATURES CONTINUE THEIR
EASTWARD PUSH. PLENTY OF INSTABILITY EXIST FOR STORMS TO BECOME
SEVERE OVER WESTERN AND SOUTH CENTRAL SOUTH DAKOTA...WITH 1500-2000
J/KG MLCAPE VALUES AND 0-6KM SHEAR OF 40-50KT...PLENTY TO SUPPORT
SUPERCELLS. LARGE HAIL REMAINS THE KEY THREAT...THOUGH SOME DAMAGING
WIND GUSTS REMAIN POSSIBLE. AS FOR A TORNADIC THREAT...LOW LEVEL
SHEAR REMAINS MARGINAL NEAR THE SOUTH DAKOTA/NEBRASKA
BORDER...THOUGH IS SUFFICIENT TO POSSIBLY PRODUCE AN ISOLATED
TORNADO OR TWO OVER THAT AREA. BY LATE TONIGHT...STORM INTENSITY
SHOULD TAME DOWN...THOUGH THERE IS STILL EXPECTED TO BE SOME SHOWERS
AND THUNDERSTORMS LINGERING AFTER MIDNIGHT.

FOR THURSDAY...AXIS OF UPPER RIDGE BACKS TO THE WEST THOUGH THE
VARIETY OF WAVES CONTINUE THEIR PASSAGE THROUGH THE REGION. A WEAK
WAVE WILL MAKE ITS WAY THROUGH INT THE AFTERNOON...BUT WITH LESS
IMPRESSIVE INSTABILITY AND SHEAR OVERALL...EXPECT THUNDERSTORMS TO
BE GENERALLY TAMER THAN TODAY. A FEW SEVERE STORMS MAY BE POSSIBLE
OVER THE SWRN CWFA WHERE THE CAP WILL BE WEAKER AND HIGHER CAPE
VALUES ARE EXPECTED.

FOR FRIDAY...RIDGE AMPLIFIES SLIGHTLY WITH WARMER TEMPERATURES
EXPECTED. THE ROUND OF WAVES TOPPING THE RIDGE CONTINUES WITH THE
CHANCE OF SHOWERS AND THUNDERSTORMS REMAINING IN THE FORECAST.
MODELS PLACES CAPE VALUES OF 1000+ J/KG OVER THE BLACK HILLS
AREA...THOUGH KEEP A RATHER STRONG CAP OVER THE EASTERN CWFA.
THEREFORE...IF ANYTHING WERE TO BECOME SEVERE...EXPECT IT TO REMAIN
OVER THE WESTERN CWFA.

EXTENDED...AN UPPER LEVEL RIDGE WILL DOMINATE THE WX FROM SATURDAY
THRU MONDAY. A SERIES OF S/WS MOVING THRU THIS RIDGE WILL BRING A
DAILY CHC OF AFT AND EVENING SHWS/TSTMS TO THE REGION. THE UPPER
RIDGE WILL BEGIN TO MOVE EAST ON TUESDAY AS THE NEXT UPPER TROF
BEGINS TO EFFECT THE REGION WITH A CONTINUED CHC OF SHWS/TSTMS.
TEMPERATURES ARE EXPECTED TO REMAIN ABOVE NORMAL THRU THE PERIOD.

&&

AVIATION...VFR CONDITIONS WILL CONTINUE THROUGH THE FORECAST
PERIOD. THERE IS A CHANCE OF THUNDERSTORMS OVERNIGHT WITH A FEW STORMS
POSSIBLY PRODUCING LARGE HAIL AND GUSTY WINDS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jun 18, 10:00 AM MST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1100 AM MDT WED JUN 18 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1100 AM MDT (1200 PM CDT) WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING OVER
WESTERN AND SOUTH CENTRAL SOUTH DAKOTA....ALONG WITH OVER
NORTHEASTERN WYOMING...AS AN UPPER LEVEL DISTURBANCE CROSSES THE
NORTHERN PLAINS. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS
MAY BECOME SEVERE WITH LARGE HAIL AS THE MAIN THREAT...THOUGH
DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE. THERE IS ALSO THE
POSSIBILITY THAT SOME OF THE STRONGER STORMS COULD PRODUCE A
TORNADO. THE AREA WITH THE GREATEST THREAT FOR THIS WILL BE OVER
SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA CLOSE TO THE NEBRASKA
BORDER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER UPPER LEVEL DISTURBANCE WILL CROSS THE AREA ON THURSDAY...
WITH THUNDERSTORMS DEVELOPING IN THE AFTERNOON AND EVENING. THERE IS
A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE
ACROSS NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA...PARTICULARLY
SOUTH AND WEST OF A LINE FROM BUFFALO TO MARTIN. LARGE HAIL AND
DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. THE THREAT
THUNDERSTORMS WILL CONTINUE INTO FRIDAY...WITH A SLIGHT RISK FOR
SEVERE THUNDERSTORMS OVER OVER WESTERN AND PARTS OF SOUTH CENTRAL
SOUTH DAKOTA...ALONG WITH OVER NORTHEASTERN WYOMING. LARGE HAIL AND
DAMAGING WIND GUSTS WILL CONTINUE TO BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...PARTICULARLY OVER SOUTHWEST
INTO SOUTH CENTRAL SOUTH DAKOTA SOUTH OF INTERSTATE 90.

In the hours before

Local storm report, Jun 18, 4:01 PM MST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
501 PM MDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             6 SW RAPID CITY         44.01N 103.30W
06/18/2008  M0.88 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

WFO UNR
Local storm report, Jun 18, 6:19 PM MST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
719 PM MDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             3 W HULETT              44.68N 104.67W
06/18/2008  E1.75 INCH       CROOK              WY   FIRE DEPT/RESCUE

&&

JSCHILD
Local storm report, Jun 18, 6:24 PM MST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
724 PM MDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             SSW DEVILS TOWER JUNCTI 44.50N 104.69W
06/18/2008  E1.00 INCH       CROOK              WY   TRAINED SPOTTER

&&

JSCHILD
Local storm report, Jun 18, 7:31 PM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
831 PM MDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             12 W WRIGHT             43.75N 105.74W
06/18/2008  E1.75 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

BCECIL
Local storm report, Jun 18, 7:35 PM MST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
835 PM MDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             3 E ROCHELLE            43.59N 104.90W
06/18/2008  E1.00 INCH       WESTON             WY   TRAINED SPOTTER

&&

BCECIL

The radar

The Rapid City radar (KUDX), 106 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fall River

When
June 18, 10:00 PM MST
Where
Fall River County, Oelrichs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.200, -103.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100482.